Winter Weather, Lawrence
- When
- March 3, 10:00 AM EST to 12:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- Social Media
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
A trace of ice was reported on social media.
A low pressure system, moving northeastward out of the plains toward the Great Lakes, lifted a warm front across the region during the morning and afternoon on the 3rd. Strong lift ahead of and along a warm front provided for a period of snow, sleet, and freezing rain across western Pennsylvania as cold air remained trapped at the surface.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A low pressure system, moving northeastward out of the plains toward the Great Lakes, lifted a warm front across the region during the morning and afternoon on the 3rd. Strong lift ahead of and along a warm front provided for a period of snow, sleet, and freezing rain across western Pennsylvania as cold air remained trapped at the surface. Most locations reported a trace to a few hundredths of an inch of ice. However, in northeastern PA, a prolonged period of freezing rain brought trees and power lines down, and caused several accidents. Over a quarter inch of ice was reported in Jefferson county, PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 3, 9:38 AM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 AM EST TUE MAR 3 2015
.SYNOPSIS...
LOW PRESSURE CROSSING THE GREAT LAKES WILL SPREAD RAIN OVER THE
UPPER OHIO VALLEY REGION TODAY. PRECIPITATION MAY BEGIN AS
FREEZING RAIN OR A WINTRY MIX...AND WILL END BY TURNING BACK TO
SNOW ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR IMAGERY SHOWING WEAK ECHOES ENCAPSULATING THE
AREA...BUT COPIOUS DRY AIR IN PLACE IS KEEPING MOST PRECIPITATION
AT BAY. 12Z SOUNDING SHOWING NEARLY A 50C DEWPOINT SPREAD AT
850MB. UNTIL WE ERODE THIS COMPLETELY...VIRGA WILL BE PRESENT. THE
DRY AIR LOOKS TO HOLD INTO THE SOUTHEAST RIDGES THE LONGEST AS
925MB FLOW REMAINS FROM THE SOUTHEAST. THIS WILL KEEP MOST AREAS
SOUTH AND EAST OF PITTSBURGH DRY IN DOWNSLOPING FLOW UNTIL THE
AFTERNOON WHEN THE FLOW VEERS TO THE SOUTH.
HAVE RE-CONFIGURED THE WINTER WEATHER ADVISORIES WITH THE LARGEST
CHANGES INCLUDING CANCELLING THE ADVISORY IN THE RIDGES AND
SPEEDING UP THE START TIME EVERYWHERE ELSE. STILL...WITH ALL THE
DRY AIR IN PLACE AND THE LACK OF UPSTREAM RADAR ACTIVITY...THE
PROBABILITY OF A WIDESPREAD ICING EVENT HAS DROPPED.
ONCE THE LOW-LEVEL FLOW VEERS TO THE SOUTH MUCH WARMER AIR SHOULD
STREAM IN AND ALLOW ANY REMAINING ICING THREAT TO END. THIS WILL
HAPPEN SOUTH TO NORTH THROUGH THE AFTERNOON/EVENING. HAVE TAILORED
THE ADVISORIES TO FOLLOW THIS TRANSITION.
TAX
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WITH ONGOING WARM AIR AND MOISTURE ADVECTION INTO THE
EVENING...RAIN WILL CONTINUE FALL AREA WIDE AND TEMPERATURES WILL
CONTINUE TO INCREASE UNTIL THE ASSOCIATED COLD FRONT SWEEPS
ACROSS THE REGION STARTING SHORTLY AFTER MIDNIGHT. RAIN WILL
REMAIN FAIRLY STEADY WITH THE GREATEST AMOUNTS FOCUSED WHERE MID-
LEVEL CONVERGENCE IS GREATEST...ALONG THE I80 CORRIDOR EARLY IN
THE EVENING AND SHIFTING SOUTH OF THE PA/WV BORDER BY WEDNESDAY
MORNING.
WITH STRONG MID-LEVEL MOISTURE TRANSPORT INTO THE AREA AND UPPER
LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF A
+170KT JET...PORTIONS OF OUR FORECAST AREA COULD RECEIVE 1-1.5" OF
LIQUID THROUGH LATE WEDNESDAY. THIS...COMBINED WITH THE POTENTIAL
FOR SNOW MELT AND ICE ON LOCAL CREEKS AND STREAMS...COULD CAUSE
HIGH WATER ISSUES FOR AREAS MAINLY SOUTH OF PITTSBURGH. AN AREAL
FLOOD WATCH HAS BEEN ISSUED.
COLDER AIR WILL BEGIN TO FILTER IN WEDS AS THE UPPER TROF APPROACHES
FROM THE WEST. EXPECTING TEMPERATURES TO HOLD PRETTY STEADY THROUGH
THE DAY...WHICH KEEPS THE RAIN/SNOW LINE NEAR PITTSBURGH THROUGH THE
AFTERNOON. BY LATE EVENING TEMPERATURES WILL HAVE FALLEN ENOUGH TO
TRANSITION RAIN TO SNOW FOR ALL LOCATIONS. AGAIN THERE ARE QUESTIONS
SURROUNDING HOW MUCH MOISTURE STAYS IN OUR FORECAST AREA THROUGH
THURS MORNING AS THE GULF OF MEXICO MOISTURE FEED KICKS IN AND THE
UPPER LEVEL TROF BEGINS TO KICK THE BOUNDARY OFF TO OUR EAST.
POTENTIAL FOR ACCUMULATING SNOW EXISTS...MAINLY SOUTH AND EAST OF
PITTSBURGH WHERE THE DEEPEST MOISTURE HOLDS. CONFIDENCE IN SNOW
TOTALS AT THIS POINT IS FAIRLY LOW...AND WILL LIKELY CHANGE AS WE
MOVE CLOSER TO MID-WEEK.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
OVERALL...THE LONG TERM PERIOD LOOKS QUIET WITH THE PASSAGE OF A
COUPLE OF WEAK FRONTS SATURDAY NIGHT AND THEN AGAIN LATE MONDAY.
AT THIS TIME...MODELS ARE SHOWING LITTLE MOISTURE ACCOMPANYING
EITHER OF THESE SYSTEMS. A SLOW MODERATION IN TEMPS IS EXPECTED
THROUGH THE ENTIRE PERIOD.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE MORNING UNDER
HIGH PRESSURE. AN ADVANCING WARM FRONT SHOULD BRING A MIX OF
SNOW...FREEZING RAIN AND RAIN AT THE ONSET...LATE MORNING INTO
THE AFTERNOON...WITH AN EVENTUAL CHANGEOVER TO RAIN AT ALL SITES
BY LATE IN THE DAY. CONDITIONS SHOULD DETERIORATE TO MVFR WHEN
PRECIP BEGINS...AND EVENTUALLY LOWER TO IFR BY THE LATTER PART OF
THE FORECAST PERIOD.
.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
WIDESPREAD RESTRICTIONS ARE EXPECTED THROUGH WEDNESDAY NIGHT AS A
COLD FRONT SLOWLY CROSSES THE REGION. A PERIOD OF LOW LEVEL WIND
SHEAR IS POSSIBLE TUESDAY EVENING.
&&
.HYDROLOGY...
AN INCREASE IN FLOW AND STAGE IS EXPECTED TO CAUSE ICE MOVEMENT
STARTING TUESDAY...BEGINNING ON THE SOUTHERNMOST RIVER BASINS. THE
COMBINATION OF SNOW MELT AND DEVELOPING RAIN IS EXPECTED TO MOST
AFFECT THE MONONGAHELA AND YOUGHIOGHENY BASINS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
OHZ039>041-048>050-057>059-068.
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR OHZ049-050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
PAZ020-029.
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR PAZ014-020>023-029-031-073>076.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
PAZ007>009-013>016-022-023.
WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
PAZ021-073-074.
WV...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
WVZ001>003.
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY
EVENING FOR WVZ001>004-012-021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EST TUE MAR 3 2015 OHZ039>041-048-041430- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013-015-016-041430- MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ014-022-023-041430- BUTLER-ARMSTRONG-INDIANA- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ049-050-PAZ020-WVZ001-041430- HARRISON-JEFFERSON OH-BEAVER-HANCOCK- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ057>059-068-PAZ029-WVZ002-003-041430- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-WASHINGTON-BROOKE-OHIO- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT INTO THURSDAY MORNING ON THE BACKSIDE OF THE SYSTEM. IF THE MOISTURE HOLDS IN OUR AREA LONG ENOUGH DURING THIS TIME PERIOD...SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE AND HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ069-PAZ031-075-076-WVZ004-012-021>023-041-041430- GARRETT-MONROE-GREENE-FAYETTE-FAYETTE RIDGES-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 925 AM EST TUE MAR 3 2015 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT INTO THURSDAY MORNING ON THE BACKSIDE OF THE SYSTEM. IF THE MOISTURE HOLDS IN OUR AREA LONG ENOUGH DURING THIS TIME PERIOD...SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE AND HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ021-073-074-041430- ALLEGHENY-WESTMORELAND-WESTMORELAND RIDGES- 925 AM EST TUE MAR 3 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT INTO THURSDAY MORNING ON THE BACKSIDE OF THE SYSTEM. IF THE MOISTURE HOLDS IN OUR AREA LONG ENOUGH DURING THIS TIME PERIOD...SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE AND HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 winter weather, 1 ice storm. Local standard time, as filed.
A trace of ice was reported on social media.
A trace of ice was reported on social media.
A trace of ice was reported on social media.
There were several reports of trees and lines down across Jefferson county, as reported by emergency management. Also, the local ASOS at Dubois reported over 0.30 inches of ice.
A trace of ice was reported by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562725, 562723, 562724, 562722, 562727.